• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Bupropion (Wellbutrin)

B

bigalxyz

New member
Joined
Nov 16, 2008
Messages
4
I have suffered from depression for most of my adult life. Breakdown in 2006 - major depression, anxiety, stress, unable to concentrate, often housebound, etc. + major sleep difficulties.

Treatment with fluoxetine, sertraline, mirtazipine, lofepramine and venlafaxine largely unsuccessful - did very little to ease depression & other symptoms.

Switched to bupropion (Wellbutrin). Initial dosage 150mg (SR formulation) per day, planning to double to 300mg per day after a couple of weeks.

Began treatment last Monday, 6 days ago. Initial response very promising, even after only about 24 hours. Mood lifted noticeably. Appetite dropped sharply (I overeat when depressed). Urge to smoke decreased, cigarettes provide no nicotine 'buzz' (wellbutrin is of course also used as an aid to smoking cessation). Anxiety level dropped sharply. Got a good night's sleep for the first time in months. I was amazed at how strong, and rapid, my response to this stuff had been.

Felt similarly good for the rest of the week. Gradual pick-up in energy levels, feeling more talkative, more expressive, outgoing, etc.

Friday night, heavy drinking session with a friend (I don't drink much nowadays - this was fairly unusual for me). I drove to his house, 150 miles away, and forgot to take any bupropion with me. I took the meds on Friday morning but missed the dose on Saturday morning.

Saturday - feeling rather hung over but not too bad. In the afternoon, I visited another friend of mine and his wife. Noticed I had strong urges to hug his wife and then noticed I was finding her presence a little sexually arousing, which hadn't really happened before. Drove home (2 hours). During the drive home, I started to feel a little strange. Mood levels fine - I was cheerful, singing, smiling, etc. - but I started to feel a bit 'too' good. I noticed I was driving faster & taking a few risks on the road. Nothing too extreme, but I did feel quite different. I felt unbreakable, as if nothing could hurt me. My mind was racing. Got home safely. Then saw a female friend and - like earlier - had a strong sexual urge as well as a feeling that I could take her if I wanted her, just like that, and that she would respond (and I am normally DESPERATELY shy when it comes to the opposite sex).

I went home again and took a bupropion pill. By then it was around 10pm on Saturday night (it's 3am on Sunday now). I noticed I was shivering a little bit - I felt a bit cold but I was shaking noticeably. My cat suddenly seemed a little irritating - he was scratching my leg (which hurt), miaowing constantly, etc. Suddenly, from nowhere, I screamed at him at the top of my voice to leave me alone and stop making all that noise. I then became very agitated indeed, breathing very quickly, etc. This persisted for about an hour and then I started to slowly calm down.

I'm awake now - I feel tired but a little 'wired'. I feel calm though - the agitation, restless, nervousness, irritability, etc. seem to have subsided, but I was badly shaken by what happened and I'm concerned to do what I can to ensure it doesn't happen again.

So...questions....

* Do the symptoms I experienced last night amount to an episode of mania?

* Is it possible that my dosage is too high and I need to ease back?

* Conversely, is it possible that these symptoms were caused by missing my normal daily dosage (I rather hope not!)

* To what extent might my alcohol intake on Friday night have contributed to all of this?

* What do I do next?!

Grateful for any advice,

Alan.
 
S

SmearCampaign

Member
Joined
Sep 23, 2011
Messages
8
Hi Alan

I can't really answer any of your questions with any certainty but I thought I'd share my experience. I start bupropion 150mg/day 12 days ago and upped it to 300mg/day 3 days ago. I was already taking and am continuing to take escitalopram 20mg and amiltryptaline 100mg. This is the 9th antidepressant I've tried over 8 years. Others have had a great effect on my anxiety but little or no effect on my mood.

36 hours into treatment with bupropion 150mg I had a superb reaction that lasted 6 days. I wasn't manic, but I was instantly more energetic, interested in looking after myself and my home, not over-eating, I was starting to re-establish social links that had long faded and so on. The effects faded completely by day 8 so I doubled the dose. I felt terrible yesterday and today; not just depressed but aggressive. Still no anxiety though. It's really upset me to have a taste of what a "normal" person feels like and then to lose my gasp on it so quickly. I'm going to continue with 300mg/day for the 4 weeks suggested by my GP but from what I can gather, this medication acts quickly as it doesn't need to bind to proteins over several weeks like other antidepressants. (I'm no scientist but I understand the principle of that).

I hope bupropion works out for you! I've no idea where I'll be in another 2 weeks but my brain chemistry seems to still be changing. According to my GP, 150mg/day is enough for some people and he wanted me to stay at 150mg for 4 weeks before increasing to 300mg but I'm impatient and was enthused by the initial response...
 
Thread starter Similar threads Forum Replies Date
B Psychiatric Drugs/Medications 3
Raindance74 Psychiatric Drugs/Medications 6
Top